Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 66, NWS Phoenix, AZ

August 17, 2018Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 17, 2018, 1:55 PM MST for Maricopa County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2018, 1:55 PM MST (20:55 UTC)
Expired
Aug 17, 2018, 4:35 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 115 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1083 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1083 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

457 
WGUS55 KPSR 172055
FFWPSR
AZC013-180100-
/O.NEW.KPSR.FF.W.0066.180817T2055Z-180818T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
155 PM MST FRI AUG 17 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 600 PM MST.

* At 154 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Wickenburg, Wittmann, Circle City and Morristown. 

* This includes the following highways...
  US Highway 60 between mile markers 93 and 134.
  AZ Route 74 between mile markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3392 11240 3390 11238 3372 11246 3380 11296
      3394 11303 3401 11288 3400 11281

$$

MS/JR
2 follow-up statements
941 
WGUS75 KPSR 172245
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
345 PM MST FRI AUG 17 2018

AZC013-180100-
/O.CON.KPSR.FF.W.0066.000000T0000Z-180818T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
345 PM MST FRI AUG 17 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
MARICOPA COUNTY...

Runoff and urban flooding from earlier storms will continue to 
remain a threat through late this afternoon near Wickenburg. 
Increased flow is likely in some of the local washes. 

Some locations that will experience flooding include...
Wickenburg, Wittmann, Circle City and Morristown. 

This includes the following highways...
US Highway 60 between mile markers 93 and 134.
AZ Route 74 between mile markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3392 11240 3390 11238 3372 11246 3380 11296
      3394 11303 3401 11288 3400 11281

$$

Hirsch
798 
WGUS75 KPSR 172335
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
435 PM MST FRI AUG 17 2018

AZC013-172345-
/O.CAN.KPSR.FF.W.0066.000000T0000Z-180818T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
435 PM MST FRI AUG 17 2018

...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY IS CANCELLED...

The heavy rain has ended and flooding is no longer expected to pose 
a threat. Please continue to heed any remaining road closures.

LAT...LON 3392 11240 3390 11238 3372 11246 3380 11296
      3394 11303 3401 11288 3400 11281

$$

Hirsch

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 1:29 PM MST, 26 minutes earlier.

Area forecast discussion, Aug 17, 1:29 PM MST, 26 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
129 PM MST Fri Aug 17 2018

.UPDATE...Updated Fire Weather Discussion.

&&

.SYNOPSIS...
Isolated thunderstorms today will generally stay over the higher
terrain north and east of Phoenix and southeast California, but a
storm or two may move into the Phoenix metro early this evening.
Thunderstorm chances will decrease into the weekend with all
areas likely remaining dry on Sunday. Above normal temperatures
return Sunday through the first half of next week, with better
thunderstorm chances returning by next Tuesday.

&&

.DISCUSSION...

The 12Z sounding from Phoenix this morning still shows PWs exceeding
two inches with ML CAPE near 1400 J/kg. Except for a small layer
around 700 mb, light westerly flow exists throughout the profile.
With this flow, models show progressively drier air moving into
our area not only this afternoon but throughout the weekend. This
is all in response to the upper level pattern with high pressure
centered just to our south and a trough of low pressure moving
through the Pacific Northwest.

The majority of models show moisture decreasing this afternoon to
around 1.6 to 1.7 inches with ML CAPE around 900 J/kg.
Consequently, mesoscale models show thunderstorms mainly staying
confined to the elevated terrain where orographic lift can trigger
convection. This means areas of northern Maricopa and Gila
Counties would see the best potential of precipitation today
however, isolated storms are not out of the question for the lower
elevations. Currently, thunderstorms are already firing up across
the higher terrain while storm motion remains light. Because of
this, any storms that continue to form this afternoon will have
the possibility to produce localized flooding.

Throughout the weekend, the aforementioned high pressure system will
wobble around the Desert SW with the steering flow changing from
the west, to the northwest, and then eventually to the north.
This will continue our drying trend into the weekend with
precipitation chances decreasing each day. By Sunday, we are
expecting our entire CWA to be dry as the GEFS ensemble mean shows
PWs lowering to 1.2 inches.

High pressure then shifts to our east on Monday and turns the
steering flow to a more moist SE flow. It is not until late
Monday into Tuesday do we see a strong moisture push, an increase
in upper level SE flow, and shear. If this does come to fruition,
storms chances will return to the lower elevations, mainly for
south-central AZ late Monday into Tuesday. By Wednesday, the
forecast becomes a bit more murky as the ECMWF brings excessive
moisture into our area under southerly flow aloft while the GFS
reverts to a drier, low grade monsoon pattern. For now, have gone
with a blended solution with a continued chance of lower
elevations storms on Wednesday but confidence remains very low for
this extended period.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Minimal aviation concerns today. Expect winds mainly aob 10 kts
from the west with some light breezes during the afternoon and
early evening hours. Otherwise, expect variable cloudy skies
today with FEW to BKN cloud decks between 8 to 25 kft. Chances
for isolated thunderstorms can't be ruled out entirely over the
terminals today, but chances are less than 10 percent.

Southeast California/Southwest Arizona including KIPL and KBLH:

Expect light to moderate winds today favoring the south at KBLH and
the southeast at KIPL with speeds mainly aob 12 kts. Skies will
remain mostly clear with FEW to SCT cloud decks from 8 to 25 kft.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday:
An increase in available moisture during the first half of next
week brings a chance of isolated thunderstorms back to the lower
deserts in addition to increasing minimum relative humidity values
back above 20 percent over the lower deserts. The best chances
for storms across the entire region currently appears to be on
Tuesday, but thunderstorms will be possible over higher terrain
locations nearly each afternoon next week. Wind speeds will be
typical for mid-summer with the usual afternoon breezes.
Temperatures will remain slightly above normal through the
extended period.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Wilson
AVIATION...Hernandez
FIRE WEATHER...Wilson/Hernandez

In the hours before

Special weather statement, Aug 17, 12:10 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1210 PM PDT FRI AUG 17 2018

CAZ560-172000-
Joshua Tree NP West CA-
1210 PM PDT FRI AUG 17 2018

...SPECIAL WEATHER STATEMENT...

At 1210 PM PDT, Doppler radar was tracking a strong thunderstorm near
Joshua Tree, or 11 miles southwest of Twentynine Palms, moving
northeast at 5 mph.

Winds in excess of 30 mph will be possible with this storm.

This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3408 11641 3408 11627 3412 11626 3412 11608
      3402 11600 3394 11633 3407 11643
TIME...MOT...LOC 1910Z 244DEG 5KT 3406 11625

Hernandez
Local storm report, Aug 17, 1:16 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
116 PM MST FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLASH FLOOD      5 E JTNP-LOST HORSE RAW 34.01N 116.10W
08/16/2018                   RIVERSIDE          CA   PARK/FOREST SRVC

            [DELAYED REPORT] FLASH FLOODING
            APPROXIMATELY 1 FOOT DEEP OVER PARK
            BOULEVARD IN-BETWEEN GEOLOGY TOUR ROAD AND
            SHEEP PASS CAMPGROUND. NUMEROUS FLOWS
            THROUGH ALL OF THE DIRT ROADS CAUSING
            WASHOUTS.

&&

JR
Local storm report, Aug 17, 1:28 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
128 PM MST FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      8 N COTTONWOOD VISITOR  33.86N 115.79W
08/16/2018                   RIVERSIDE          CA   PUBLIC

            [DELAYED REPORT] FLOODING ACROSS PINTO BASIN
            ROAD BETWEEN MILE MARKERS 10 AND 20. MOST OF
            THE FLOWS GOING ACROSS PINTO BASIN ROAD WERE
            SPACED OUT BETWEEN A MILE AND MILE AND A
            HALF.

&&

JR
Local storm report, Aug 17, 1:34 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
134 PM MST FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      8 E JTNP-LOST HORSE RAW 34.00N 116.06W
08/16/2018                   RIVERSIDE          CA   PUBLIC

            SIGNIFICANT FLOODING NEAR SKULL ROCK WITH
            WATER FLOWING OVER PARK BLVD.

&&

JR

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:05 PM MSTDust Storm AdvisoryPSRLa Paz, Yuma55 min
Aug 16, 5:20 PM MSTFlash Flood WarningPSRYuma3 hr
Aug 16, 5:26 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 16, 7:00 PM MSTDust Storm AdvisoryPSRPinal45 min
Aug 17, 12:37 PM MSTAreal Flood AdvisoryPSRMaricopa113 min
Aug 17, 1:32 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 17, 2:00 PM MSTSpecial Weather StatementPSR45 min
Aug 17, 2:16 PM MSTSpecial Weather StatementPSR29 min
Aug 17, 2:50 PM MSTSpecial Weather StatementPSRMaricopa40 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.